3 Sometimes prescribed pain medicine isn't enough to make the pain go away-- that's when many people turn to over the counter medications that have a strong dose of acetaminophen. But the Food and Drug Administration says doing that could cause liver damage. Channel 4's Ashley Mitchem tells us why. 3 00-0516-20 PKG: Acetaminophen is often used in pain medications like Tylenol, Percocet and Vicodin...but now the Food and Drug Administration is asking doctors to stop prescribing those that have more than 325 mg of acetaminophen per dose because it could cause liver damage.Gary Roberts, Roberts' Southbank Pharmacy 11:43 People have been abusing Tylenol for a while because they thought it was safe.In 2011, the FDA asked manufacturers to limit the amount of acetaminophen in prescription combination drugs to 325 mg per capsule or tablet by January 2014.While more than half of the manufacturers agreed, some combination drugs, like Vicodin, with higher amounts of acetaminophen remain on the market.Taking too much of this pain reliever can lead to liver failure or death.11:59 We have a lot of people with liver damage and they don't know why, they don't drink, but yet they have liver damage and it's traced back to TylenolThe FDA has set the recommended maximum for adults at 4,000 milligrams per day. It's easier to reach this limit than you might think; one gel tablet of Extra Strength Tylenol, for example, contains 500 mg.Consumers should not take more than the prescribed dose of any medication that contains acetaminophen and should avoid taking more than one acetaminophen product at a time.Drinking alcohol while taking acetaminophen also puts you at risk.15:59 All drugs are going to be foreign to our bodies and while they have good effects they also have bad effectsTo find out if your medications contain acetaminophen, read the drug label or the list of ingredients in the patient information leaflet that came with your prescription.Look for the word "acetaminophen" or the letters "APAP," an abbreviation sometimes used for the drug. If you are still unsure, contact your doctor or pharmacist.